Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Banach spaces having the Radon-Nikodym property and numerical index 1


Author: Miguel Martín
Journal: Proc. Amer. Math. Soc. 131 (2003), 3407-3410
MSC (2000): Primary 46B20, 47A12
DOI: https://doi.org/10.1090/S0002-9939-03-07176-4
Published electronically: June 19, 2003
MathSciNet review: 1990629
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ be a Banach space with the Radon-Nikodym property. Then, the following are equivalent.

(i) $X$ has numerical index 1.

(ii) $\vert x^{**}(x^*)\vert=1$ for all $x^*\in \mathrm{ex}(B_{X^*})$ and $x^{**}\in \mathrm{ex}(B_{X^{**}})$. (iii) $X$ is an almost-CL-space.

(iv) There are a compact Hausdorff space $K$ and a linear isometry $J:X \to C(K)$ such that $\vert x^{**}(J^*\delta_s)\vert=1$ for all $s\in K$ and $x^{**}\in\mathrm{ex}(B_{X^{**}})$.

If $X$ is a real space, the above conditions are equivalent to being semi-nicely embedded in some space $C(K)$.


References [Enhancements On Off] (What's this?)

  • 1. M. D. Acosta, CL-spaces and numerical radius attaining operators, Extracta Math. 5 (1990), 138-140.
  • 2. E. Behrends, $M$-structure and the Banach-Stone Theorem, Lecture Notes in Math. 736, Springer-Verlag, Berlin, 1979. MR 81b:46002
  • 3. F. F. Bonsall and J. Duncan, ``Numerical Ranges of Operators on Normed Spaces and of Elements of Normed Algebras'', London Math. Soc. Lecture Note Ser. 2, Cambridge University Press, 1971. MR 44:5779
  • 4. F. F. Bonsall and J. Duncan, ``Numerical Ranges II'', London Math. Soc. Lecture Note Ser. 10, Cambridge University Press, 1973. MR 56:1063
  • 5. J. Diestel and J. J. Uhl, ``Vector Measures'', Math. Surveys 15, Amer. Math. Soc., Providence, RI, 1977. MR 56:12216
  • 6. J. Duncan, C. M. McGregor, J. D. Pryce, and A. J. White, The numerical index of a normed space, J. London Math. Soc. 2 (1970), 481-488. MR 41:8967
  • 7. C. Finet, M. Martín, and R. Payá, Numerical index and renorming, Proc. Amer. Math. Soc. 131 (2003), 871-877.
  • 8. R. E. Fullerton, Geometrical characterizations of certain function spaces. In: Proc. Internat. Sympos. Linear Spaces (Jerusalem, 1960), pp. 227-236. Pergamon, Oxford, 1961. MR 24:A2834
  • 9. Å. Lima, Intersection properties of balls and subspaces in Banach spaces, Trans. Amer. Math. Soc. 227 (1977), 1-62. MR 55:3752
  • 10. Å. Lima, Intersection properties of balls in spaces of compact operators, Ann. Inst. Fourier, Grenoble 28 (1978), 35-65. MR 80g:47048
  • 11. J. Lindenstrauss, Extension of compact operators, Memoirs Amer. Math. Soc. 48, Providence, RI, 1964. MR 31:3828
  • 12. G. López, M. Martín, and R. Payá, Real Banach spaces with numerical index 1, Bull. London Math. Soc. 31 (1999), 207-212. MR 99k:46024
  • 13. M. Martín, A survey on the numerical index of a Banach space, Extracta Math. 15 (2000), 265-276. MR 2002b:46027
  • 14. M. Martín and R. Payá, Numerical index of vector-valued function spaces, Studia Math. 142 (2000), 269-280. MR 2001i:46017
  • 15. M. Martín and A. R. Villena, Numerical index and Daugavet property for $L_\infty(\mu,X)$, to appear in Proc. Edinburgh Math. Soc.
  • 16. D. Werner, The Daugavet equation for operators on function spaces, J. Funct. Anal. 143 (1997), 117-128. MR 98c:47025

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20, 47A12

Retrieve articles in all journals with MSC (2000): 46B20, 47A12


Additional Information

Miguel Martín
Affiliation: Departamento de Análisis Matemático, Facultad de Ciencias, Universidad de Granada, 18071 Granada, Spain
Email: mmartins@ugr.es

DOI: https://doi.org/10.1090/S0002-9939-03-07176-4
Received by editor(s): November 20, 2001
Published electronically: June 19, 2003
Additional Notes: This research was partially supported by Spanish MCYT projects no. BFM2000-1467 and BFM2002-00061
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society